Weight gain is a common occurrence in patients with depression. Sometimes, the weight gain is due to the depression itself. Other times, the weight gain is caused by antidepressants.
5 Antidepressants Cause Weight Gain
- Doxepin (Sinequan)
- Amitriptyline (Elavil)
- Nortriptyline (Aventyl)
The above drugs are called tricyclic antidepressants. They are more likely to cause antidepressant side effects (including weight gain) than other drugs. Accordingly, these drugs are rarely used to treat depression these days; they’re used for nerve pain and insomnia often.
3 Antidepressants Likely Cause Weight Gain
- Mirtazapine (Remeron)
- Trazodone (Desyrel)
- Paroxetine (Paxil)
Of all the SSRIs, Paxil is most likely to increase your weight.
5 Antidepressants Do Not Cause Weight Gain
- Moclobemide (Manerix)
- Venlafaxine (Effexor)
- Desvenlafaxine (Pristiq)
- Duloxetine (Cymbalta)
- Wellbutrin (Bupropion)
The above antidepressants are “weight neutral.” Sometimes, users of these drugs lose weight (the antidepressants can decrease your appetite).
If your concerned about antidepressant-induced weight gain, you can take the following steps:
- Make lifestyle changes (visit Greatist.com for nutrition & fitness tips)
- Treat your depression. Often, patients with depression gain weight because of depression-related over-eating.
- Switch you antidepressant only if the weight gain caused by your drug is reducing you quality-of-life or making your blood sugar, blood pressure and/or cholesterol worse.
Incoming search terms:
- antidepressants that do not cause weight gain
- antidepressants that dont cause weight gain
- antidepressant that does not cause weight gain